Wyoming, 2026

High Wind in Wyoming, January 31, 2026

January 31, 2026 · NWS CYS · 1 event in 1 county or zone

A strong pressure gradient west of the Laramie Range caused high winds around the Arlington zone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient west of the Laramie Range caused high winds around the Arlington zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 31, 4:08 AM MST, 34 minutes earlier. Its key messages:

  • A short fused High Wind Warning has been issued from 2AM to 11AM this morning for the Arlington/Elk Mountain wind prone zone.
  • Quiet weather expected for the weekend as an upper-level ridge moves overhead and clearing skies return.
  • Mostly quiet weather expected next week, with a cold front pushing through Tuesday and dropping temperatures back into the 40s and 50s.
Area forecast discussion, Jan 31, 4:08 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
408 AM MST Sat Jan 31 2026

.KEY MESSAGES...

- A short fused High Wind Warning has been issued from 2AM to
  11AM this morning for the Arlington/Elk Mountain wind prone
  zone.

- Quiet weather expected for the weekend as an upper-level ridge
  moves overhead and clearing skies return.

- Mostly quiet weather expected next week, with a cold front
  pushing through Tuesday and dropping temperatures back into
  the 40s and 50s.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 130 AM MST Sat Jan 31 2026

Mostly quiet weather expected for this weekend, with only isolated
snow showers possible early this morning into the late morning
hours. Upper-level ridging is progged to move back into the region
today, leading to drying conditions and clearing skies. Mostly
benign 500mb flow expected below the upper-level ridge, favoring
quiet weather for the next few days. A more active 700mb pattern for
today, with a 700mb low moving southeast from southern Canada
towards the Midwest. A strong 700mb jet will accompany this low,
with increasing height gradients this morning and elevated height
gradients continuing throughout the day. The strongest 700mb height
gradients are expected this morning, starting around 09Z and
continuing through 18Z. Craig to Casper height gradients range
between 65 and 70m through 15Z, with omega data suggesting a 50-55kt
700mb during the peak strength of the height gradients. At the
surface, surface pressure gradients increase this morning, with a 3
to 4mb gradient oriented southwest to northeast across the Arlington
wind prone area. Taking a look over the the GFS Omega Field, strong
downward Omega values are expected to develop this morning into the
afternoon, favoring some of these stronger 700mb winds mixing down
to the surface. Modest low-level lapse rates are suggested by RAP
model soundings, increasing the concerns for strong winds in the
Arlington/Elk Mountain wind prone. With in-house guidance suggesting
about a 50-60% chance for high winds at Arlington this morning,
decided to issue a short High Wind Warning from 2AM through 11AM
this morning for the Arlington wind prone zone. Confidence is
somewhat low on Arlington actually reaching criteria, due to weaker
lapse rates and a slower erosion of the inversion this morning, but
enough variables pointed towards high winds to lead to a High Wind
Warning being issued. Gusts up to 60mph will be possible. Winds
start to calm down this afternoon, with most locations gusting
between 25 and 35 mph. Temperatures will be warm, in the mid-40s to
mid-50s everywhere. Isolated snow chances come to an end around 18Z
this morning.

Quiet weather will continue into Sunday as the upper-level ridge
axis moves across the Intermountain West. The ridge looks to weaken
slightly later in the evening, but mostly quiet conditions will
persist. By 12Z Monday morning, the next upper-level shortwave will
be pushing into Montana from southern Canada. This will bring the
cold front expected Tuesday morning. However, for Sunday, 700mb flow
will continue to be elevated, due to the CWA being stuck between the
ridge across the Intermountain West and a strong low over southern
Canada. The increased height gradients will lead to a 700mb jet
between 50 o 55kt once again, but looks to remain well to the east
across the Great Plains and into western portions of the Midwest.
However, with this system so close to the region, slightly elevated
height gradients are expected across the CWA, but the jet looks to
stay between 35 and 40kts at its peak strength. Modest GFS downward
omega values will be present Sunday, allowing some of the 700mb jet
winds to mix down to the surface, accelerating as they do. As a
result, some gusts between 40 and 50 mph cannot be completely ruled
out, but high winds do not look likely at this time. Temperatures
will remain warm, in the upper-40s to upper-50s across the CWA.
Clear skies will turn partly to mostly cloudy throughout the day as
the upper-level shortwave starts to approach the region, with mostly
cloudy skies expected by early Monday morning. No precipitation is
expected for Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 130 AM MST Sat Jan 31 2026

No major changes, see previous discussion below...

Not many value added changes will be forthcoming this afternoon as
the long term period appears to be generally quiet. The period does
begin with a highly amplified upper pattern in place characterized
by stout upper ridging over the the western CONUS and subsequent
downstream troughing over the east. Guidance continues to show high
temperatures both Sunday and Monday 10 degrees or more above the
climatological average.

The ridge will be knocked down for a few days(Tuesday and Wednesday)
behind a cold front forecast to move through early Tuesday. The cold
front itself is rather non descript and with little moisture to work
with, will likely only produce a little light snow in the higher
terrain areas. High temperatures across the forecast area on Tuesday
and Wednesday will still make it into the 40s to lower 50s in the
lower elevations with 20s and 30s in the high country.

The upper ridge rebuilds quickly over the four corners behind this
front. Heights on Thursday support high temperatures in the 50s and
possibly lower 60s the lower elevation areas on Thursday with only
slightly cooler readings on Friday as a cold front approaches.

While the period does appear to be quiet, the one exception may be
Friday with some of the longer range guidance suggesting some strong
winds associated with the aforementioned cold front. Impressive H7
jet associated with an upper low diving into the Great Lakes could
help generate gusty winds but as we are taking a week out, a wait
and see approach will be taken.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 408 AM MST Sat Jan 31 2026

Near-IFR conditions are currently ongoing at KAIA and KSNY this
morning with SCT008 cloud decks, occasionally increasing to BKN008.
Ceilings will improve for the rest of the day starting around 17Z
this morning. Gusty conditions ongoing at most terminals this
morning and will continue through most of the day. Skies clear this
afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST this morning for WYZ110.
NE...None.

&&

SHORT TERM...AM
LONG TERM...WFOCYS
AVIATION...AM
Hazardous weather outlook, Jan 31, 3:02 AM MST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
302 AM MST Sat Jan 31 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-011015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
302 AM MST Sat Jan 31 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Quiet weather expected for the weekend as an upper-level ridge moves
overhead and clearing skies return.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Mostly quiet weather expected next week, with a cold front pushing
through Tuesday and dropping temperatures back into the 40s and
50s.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 31, 4:42 AM MST to 5:42 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent gust of 55 to 60 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 62 MPH from a WYDOT sensor at Strouss Hill was recorded at 5:12 AM MST on 1/31.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314987.